Alabama, 2005Flash Flood in Alabama, August 15, 2005
August 15, 2005 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 15, 3:58 AM CST, 9 hours 32 minutes earlier.
Area forecast discussion, Aug 15, 3:58 AM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 AM CDT MON AUG 15 2005
.SHORT TERM...(TODAY THROUGH THURSDAY) SOME WILL BE THANKFUL...BUT
AT A BIT OF A LOSS FOR WORDS TONIGHT. THROUGH A COMBINATION OF
WEATHER PATTERN BURN OUT...AND A BIT OF MODEL UNCERTAINTY...NOT
SURE WHERE TO START. THINGS WERE FAIRLY CERTAIN OF IN THE SHORT
TERM...SUB-TROPICAL RIDGE...AND DAILY RAIN CHANCES. A LITTLE LESS
CERTAIN ON TEMPERATURES...BUT FAIRLY CONFIDENT TODAY IS GOING TO
BE THE WARMEST OF THE BUNCH.
NAM AND GFS IN GOOD AGREEMENT BRINGING A SLIVER OF WARMER...RELATIVELY
DRIER AIR AND MID LEVEL SUBSIDENCE ASSOCIATED WITH H8 AND H7 RIDGE...INTO
WESTERN AND NORTHERN SECTIONS...WHICH WILL PUMP TEMPERATURES UP
INTO THE MID 90S IN MANY LOCATIONS. THIS SHOULD ALSO ACT TO
INHIBIT SHOWERS A BIT OVER THE AREA. BUT BY TONIGHT...GUIDANCE IS
JUMPS ALL OVER SOMETHING...AND GRINDS OUT LIKELY POPS OVER SOUTH
CENTRAL PORTIONS OF THE FORECAST AREA. GFS CLEARLY SUFFERING FROM
FEEDBACK...AND NOT QUITE SURE WHAT NAM IS SEEING. I CAN FIND A BIT
OF CONVERGENCE...AND NAM HAS AN INSTABILITY AXIS WITH THE
FEATURE...WHICH WORKS NORTHWARD DURING THE EVENING. THERE IS A
WEAK CIRCULATION INDICATED IN THE WATER VAPOR OFF THE FLORIDA
COAST...BUT DONT BELIEVE THIS IS THE CULPRIT. NAM HAS A NICE VORT
AXIS ACROSS SOUTHERN GA/AL AND NORTHERN FL TODAY...BUT DONT
BELIEVE THATS THE TICKET EITHER. ULTIMATELY...HAVE DISCARDED
BOTH NAM AND GFS SOLUTIONS FOR TONIGHT...AND WENT MUCH CLOSER TO FWC POPS
TONIGHT...ALTHOUGH CONFIDENCE IS NOT HIGH.
FOR THE REST OF THE PERIOD...WEAKNESS IN SUBTROPICAL RIDGE LEAVES
US IN A WEAK UPPER LEVEL TROUGH...WITH CONTINUED ABOVE NORMAL
PRECIPITABLE WATER VALUES. THE WARM/DRY SLOT OVER THE AREA MONDAY
GETS PINCHED OUT/MODIFIED...AND TEMPERATURES SHOULD SLIP BACK DOWN
MORE TOWARDS NORMAL. SOME MODEL DIFFERENCES SHOWING UP BY
THURSDAY...WITH 06Z NAM RATHER PROGRESSIVE WITH WESTERN TROUGH.
THE GFS ON THE OTHER HAND...KEEPS A NARROW...FLATTENED RIDGE OVER
THE AREA. DONT EXPECT AND FRONTS TO COME INTO PLAY...BUT A BIT
CONCERNED WITH POSSIBLE OUTFLOW BOUNDARIES SLIPPING INTO THE
AREA....FOR THE MOST PART...WE REMAIN IN THE SAME REGIME...AND
PITY THE FOLKS WORKING RADAR SHIFTS THIS WEEK.
.LONG TERM...(FRIDAY THROUGH MONDAY)
IN AN ATTEMPT TO GET RE-ACQUAINTED WITH THE WEATHER PATTERN AFTER MY
WEEKEND I PERUSED AREA FORECAST DISCUSSIONS AND AGREE THAT GFSS
AMPLIFIED SOLUTION IS LIKELY OVERDONE. THAT IS CLIMATOLOGICALLY
SPEAKING. BUT LOOKING AT THIS SUMMER...THE RIDGE IN THE WEST/TROUGH
IN THE EAST PATTERN HAS BEEN PRETTY CONSISTENT. RAISED TEMPERATURES
OVER THE WEEKEND AND INTO EARLY NEXT WEEK SEVERAL DEGREES. ALSO
ADJUSTED WINDS HOLDING ONTO SOUTHERLY FLOW THROUGHOUT THE PERIOD AS
HIGH PRESSURE DOMINATES THE PATTERN ACROSS THE DEEP SOUTH. AS FOR
PRECIPITATION...WARMER TEMPERATURES WILL RESULT IN GREATER
INSTABILITY...BUT LACK OF ANY SURFACE BOUNDARY WILL MAKE PINPOINTING
EXACT LOCATIONS DIFFICULT. THUS STAYED CLOSE TO GUIDANCE...GENERALLY
IN THE LOW CHANCE CATEGORY.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 93 72 91 74 / 40 30 40 40
ANNISTON 93 72 93 73 / 40 30 40 40
BIRMINGHAM 95 73 93 74 / 30 20 40 40
TUSCALOOSA 97 73 95 75 / 20 20 40 30
CALERA 94 74 94 74 / 40 20 40 40
AUBURN 91 72 90 72 / 60 30 40 20
MONTGOMERY 94 73 94 74 / 60 30 50 30
TROY 92 72 91 73 / 60 40 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
81/12
Hazardous weather outlook, Aug 15, 12:16 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT MON AUG 15 2005
ALZ011>015-017>050-161816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT MON AUG 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND
8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE.
THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT.
THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON
ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF
A SELMA TO GADSDEN LINE. DAMAGING WINDS UP TO 60 MPH IS THE
MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS.
ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY
RESULT IN LOCALIZED FLOODING.
WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.
IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS
AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN
91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).
WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH
AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER
IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
MBS/91
Flash Flood, Jefferson
- When
- August 15, 1:30 PM CST to 2:30 PM CST
- Where
- Jefferson County, 3 mi NNE of Hoover
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.350, -86.800
Locally heavy rainfall of around 2 inches caused excessive water on the roadways near US Highway31 and Columbiana Road in Vestavia Hills. The roadways were temporarily impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 15, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, August 15, 2005$2.0 million · 0.75 in hail · 2 events
- Flash Flood and Hail in Alabama, August 15, 2005$250,000 · 1 in hail · 8 events
- Flash Flood and Damaging Wind in California, August 15, 2005$251,000 · 61 kt wind · 3 events
- Damaging Wind in Arizona, August 15, 2005$120,000 · 58 kt wind · 1 event
- Damaging Wind in Louisiana, August 15, 2005$100,000 · 50 kt wind · 1 event
- Damaging Winds in Alabama, August 15, 2005$60,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, August 15, 2005$35,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 15 to 17, 2005$15,000 · 50 kt wind · 15 events
- Damaging Wind in Tennessee, August 15, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 15, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 15, 2005$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473548.